HealthDay News — Adverse effects (AEs) after the booster BNT162b2 mRNA vaccine dose are generally mild and similar to those reported after the second dose, according to a research letter published online April 18 in JAMA Network Open.
Oren Auster, from Clalit Research Institute in Tel Aviv, Israel, and colleagues examined the occurrence of AEs in adults aged 60 years or older who received a BNT162b2 booster dose at least five months after receipt of a second dose. Study participants received the booster dose in the first five days of the campaign (July 30 to Aug. 3, 2021).
Overall, 27,046 individuals responded to the survey (median age, 71 years). The researchers found that 30.0 percent of participants reported at least one AE; 24.8 and 16.6 percent reported local and systemic reactions, respectively. Pain at the injection site, fatigue, and malaise were the most common AEs (23.5, 9.7, and 7.2 percent, respectively). Overall, 67.8, 18.7, and 11.1 percent of the respondents reported that their general feeling after the booster dose was similar to the feeling after the second dose, reported a milder response, or reported a worse response, respectively. Medical attention was sought by 1.2 percent owing to an AE. Women were more likely to report to AE than men (39.0 versus 22.6 percent).
“We found that AEs after the BNT162b2 mRNA vaccine booster dose were generally mild and usually did not require medical care,” the authors write. “The proportion of self-reported AEs that occurred in our study was similar or lower than that after the administration of the second vaccine dose in several previous studies.”
Several authors reported receiving institutional grants from Pfizer to the Clalit Research Institute.
COVID19 COVID19 Vaccine General Medicine